Arch Craniofac Surg.  2021 Apr;22(2):119-121. 10.7181/acfs.2021.00094.

Ketamine-induced generalized convulsive seizure during procedural sedation

Affiliations
  • 1Department of Plastic and Reconstructive Surgery, Bundang Jesaeng Hospital, Seongnam, Korea

Abstract

Ketamine is used widely in emergency departments for a variety of purposes, including procedural sedation for facial laceration in pediatric patients. The major benefits are its rapid onset of effects, relatively short half-life, and lack of respiratory depression. The known side effects of ketamine are hallucinations, dizziness, nausea, and vomiting. Seizure is not a known side effect of ketamine in patients without a seizure history. Here, we present the case of a patient in whom ketamine likely induced a generalized tonic-clonic seizure when used as a single agent in procedural sedation for facial laceration repair. The aim of this article is to report a rare and unexpected side effect of ketamine used at the regular dose for procedural sedation. This novel case should be of interest to not only emergency physicians but also plastic surgeons.

Keyword

Epilepsy, tonic-clonic / Ketamine / Seizures
Full Text Links
  • ACFS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error